Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 45, NWS Denver/Boulder, CO

August 7, 2022Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 7, 2022, 3:32 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2022, 3:32 PM MDT (21:32 UTC)
Expired
Aug 7, 2022, 6:30 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 84 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.5 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2728 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WGUS55 KBOU 072132
FFWBOU
COC069-080030-
/O.NEW.KBOU.FF.W.0045.220807T2132Z-220808T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
332 PM MDT Sun Aug 7 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  East Central Larimer County in north central Colorado...

* Until 630 PM MDT.

* At 332 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 
  0.5 to 1 inch in 1 hour. Rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of East Central Larimer County

This includes the following additional locations...
Moondance Way, Stringtown Gulch, Big Bear, The Retreat and Storm 
Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4047 10544 4053 10537 4056 10529 4055 10523
      4053 10521 4051 10520 4050 10521 4050 10522
      4048 10521 4046 10521 4046 10525 4046 10530
      4046 10533 4046 10542

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

Hiris
1 follow-up statement
321 
WGUS75 KBOU 080030
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
630 PM MDT Sun Aug 7 2022

COC069-080040-
/O.EXP.KBOU.FF.W.0045.000000T0000Z-220808T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
630 PM MDT Sun Aug 7 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL LARIMER COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

A Flood Watch remains in effect until 1200 AM MDT for portions of 
central, north central, and northeast Colorado.

LAT...LON 4047 10544 4053 10537 4056 10529 4055 10523
      4053 10521 4051 10520 4050 10521 4050 10522
      4048 10521 4046 10521 4046 10525 4046 10530
      4046 10533 4046 10542

$$

Hiris

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 11:32 AM MDT, 4 hours earlier.

Area forecast discussion, Aug 7, 11:32 AM MDT, 4 hours before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1132 AM MDT Sun Aug 7 2022

.UPDATE...
Issued at 905 AM MDT Sun Aug 7 2022

Minor adjustments to temperatures, sky and PoP forecasts for the
next few hours but the forecast remains on track. Still extensive
mid-level clouds extending diagonally from the Palmer Divide
through the NE corner of the state, with clear skies due west
which provide confidence in convective initiation in/near the
foothills by early to mid afternoon. Some low clouds across the
eastern plains at this hour, although the latest satellite images
are starting to show some retreat.

&&

.SHORT TERM...(Today and tonight)
Issued at 346 AM MDT Sun Aug 7 2022

... FLOOD WATCH THIS AFTERNOON & EVENING...

Forecast becoming more clear this morning. Overall, there is good
agreement among the models. A weak cold front drops south across
the area around 12Z. Behind it, low clouds are expected to creep
into far northeast Colorado to roughly Fort Morgan to Akron. As of
0900Z, low clouds are knocking on the door just north of the
Colorado/Nebraska border. If these low clouds where to make it to
the Front Range, expect them to be thin and short lived and
shouldn't hold temperatures back much. Plenty of sunshine is
expected for the Front Range and most of the plains to push
temperatures well into the 80s. North winds this morning turn
northeast to easterly this afternoon and advect moisture into the
area. Precipitable water values climb to an inch in the foothills
to 1.3 (in) along the Urban Corridor and across the eastern
plains. This is about 140-170 percent of normal. With temperatures
in the mid to upper 80s and dew points in the lower to mid 50s,
ML CAPE reaches 700-1200 J/kg. This combined with 0-6km bulk shear
of 30-35 knots, could produce a few marginally severe storms.

Main issue today will be the heavy rain threat due to the high
precipitable water values and possibly a few rounds of
thunderstorms. The focus for storms today is expected in and near
the foothills. The weak front that pushes south this morning,
stalls as it pushes up the east slopes of the Front Range
foothills and mountains. Convergence along the boundary and
upslope flow will produce at least one round of storms and a good
chance at multiple rounds of storms. Soundings show the airmass
will be capped at 700mb through early afternoon. Northeast flow
into the foothills deepens from 750mb this morning to 650mb by
early evening. Cooler air with this push will erode the cap and
should provide lift for multiple rounds of thunderstorms from mid
afternoon through this evening. Models all agree on the first
round of convection late this afternoon. They vary on the
additional rounds of storms through the evening. Flood Watch looks
good for today. Will expand it to cover Lincoln county. The front
could hang up along the Palmer Divide produce a few rounds of
storms that would survive as they move eastward across Lincoln
county.

.LONG TERM...(Monday through Saturday)
Issued at 346 AM MDT Sun Aug 7 2022

On Monday, the EPS mean shows the 594 DM high over the four corners
region that looks to undulate slightly into northern CO/southern WY
by Tuesday with a slow progression eastward into the weekend. This
is seen in precipitable water trends with GEFS showing 0.3-0.4
inches for the mountains and 0.6-0.7 inches on the plains by mid-
week. There will be enough moisture around on Monday for isolated
storms that could produce moderate to heavy rain as conditions
transition to a drier regime. Temperatures Monday continue to be
closer to seasonal averages with highs in the upper 80s on the
plains and 60s to 70s in the high country.

For Tuesday and Wednesday, conditions will be dry with warming
temperatures back into the 90s. Model ensemble trends do show PW
values increasing by the latter half of the week which could be the
result of the upper ridge pushing eastward as previously stated.
This will introduce enough moisture to bring isolated to scattered
storms to the mountains Thursday with more widespread convection
possible by Friday and into the weekend. This is due to the
progression of the upper ridge moving into OK/TX panhandle and
monsoonal moisture increasing over the region once more. Highs will
remain in the 90s through Friday with more seasonal temperatures for
the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1129 AM MDT Sun Aug 7 2022

Expect numerous thunderstorms to develop around Denver metro near
21-22Z. These could be strong and produce heavy rain with vis
reductions to 3-5SM in BR, especially 23-03Z. Gusty outflow winds
to 40 knots possible as well in vcnty of TS. Activity will move
south/east of the terminal after 03-04Z, with drainage flow
anticipated to prevail late evening and overnight. Slight chance
of patchy low CIGS below 1000 ft AGL, mainly 11-15Z.

&&

.HYDROLOGY...
Issued at 346 AM MDT Sun Aug 7 2022

As state above, multiple rounds of thunderstorms will be possible
along the foothills and across the Urban Corridor due to a stalled
front creeping up the east slopes of the Front Range foothills and
mountains. A moist and unstable airmass will be in place, which will
favor heavy rain from the storms. Flash flooding will be a concern
today, and could be a great concern where multiple rounds of
convection occur or where storms are anchored over a location.
Greatest threat for heavy rain is expected to occur below 9000 feet
and east of the continental divide. This will put the Calwood and
the lower half of the Cameron Peak burn areas under the greatest
threat for flash flooding and debris flows.

Monday will bring less coverage of storms with only isolated
convection possible over the higher terrain therefore will
maintain a limited threat of flash flooding on the burn scars.

Tuesday and Wednesday will see dry conditions with the possibility
of a return to additional storms for the latter half of the week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for COZ035-036-038>041-043-
045>047.

&&

UPDATE...Rodriguez
SHORT TERM...Meier
LONG TERM...Bowen
AVIATION...Rodriguez
HYDROLOGY...Bowen/Meier
Hazardous weather outlook, Aug 7, 10:30 AM MDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1030 AM MDT Sun Aug 7 2022

COZ030>051-081630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1030 AM MDT Sun Aug 7 2022

...FLOOD WATCH IN EFFECT FROM 2 PM MDT THIS AFTERNOON THROUGH
MIDNIGHT...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Numerous thunderstorms are expected to form in the foothills and
across the I-25 Corridor this afternoon and evening. Some of these
storms will spread eastward onto the eastern plains. Heavy
rainfall is possible from these storms with rainfall rates of 1
to 2 inches possible in 45 minutes to an hour. This could lead to
flash flooding the in the affected areas. A few severe storms
will also be possible with hail up to one inch in diameter and 60
mph winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms possible Monday with dry conditions
Tuesday and Wednesday.  Chances for afternoon thunderstorms will
increase by the end of the week, especially in the alpine areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight but
rainfall and or flooding reports would be greatly appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:17 PM MDTSpecial Weather StatementBOULincoln43 min
Aug 6, 6:37 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln23 min
Aug 6, 7:02 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUElbert, Lincoln28 min
Aug 6, 7:31 PM MDTSevere Thunderstorm WarningBOULincoln29 min
Aug 6, 8:01 PM MDTSpecial Weather StatementBOULincoln44 min
Aug 6, 8:11 PM MDTSpecial Weather StatementBOUJefferson49 min
Aug 7, 1:23 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Aug 7, 4:52 PM MDTAreal Flood AdvisoryBOUBoulder, Larimer, Weld113 min
Aug 7, 4:56 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Aug 7, 5:30 PM MDTSpecial Weather StatementBOUBoulder45 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.